Pain Patches Carry Potential Risk for Fatal Overdose
The Duragesic patch is designed to provide relief to patients who suffer from chronic pain caused by illness or other conditions. While the patches can help to ease their discomfort, patients who use them may also be at risk for a potentially fatal medication overdose.
The Duragesic Pain Patch, manufactured by Johnson & Johnson and its subsidiary, Janssen Pharamceutica, was first approved for the treatment of chronic pain by the U.S. Food and Drug Administration in 1997. The patches originally featured a non-permeable backing and a permeable medication release layer, which was designed to allow a controlled amount of fentanyl to be absorbed into the patient’s skin. Fentanyl is a concentrated opioid pain medication that is believed to be 80 to 100 times stronger than morphine. The patches are intended to provide pain relief for up to 72 hours and are available in 12.5, 25, 50, 75 and 100 mcg/hr doses.
In 2004, Janssen issued a recall of five lots of Duragesic patches after it was determined that some of them had the potential to leak, which could result in a fentanyl overdose. Additional recalls were ordered in 2008 of Duragesic patches as well as generic fentanyl patches after it was determined that there was the possibility of leakage.
The U.S. Food and Drug Administration has issued multiple safety communications advising patients and health care providers of the overdose risk associated with the Duragesic pain patches. The first warning came in 2005, after the FDA linked approximately 120 deaths to a fentanyl pain patch overdose. In December 2007, the FDA issued a second warning after more deaths were reported among Duragesic users. The FDA advised patients to keep the patches away from heat, as this could potentially increase the rate at which the medication is absorbed, resulting in an overdose.
Despite multiple recalls and repeated warnings from the FDA, the Duragesic pain patch and its generic counterparts continue to be manufactured and sold in the U.S. Patients who use a fentanyl patch to treat their chronic pain symptoms need to be aware of what signs may indicate a possible overdose. These include:
- Difficulty breathing
- Fainting Dizziness
- Reduced pupils
- Difficulty walking or talking
If you or a loved one experiences any of these symptoms while using a fentanyl pain patch, it’s important that you seek medical treatment immediately.
Numerous lawsuits have been filed in connection with the Duragesic pain patch, including multiple wrongful death lawsuits involving victims who died due to an overdose. If someone you love died while using a fentanyl patch to treat their chronic pain, you may be eligible to recover monetary damages. Contacting an experienced pain patch attorney is the first step in protecting your legal rights.
Nadrich & Cohen, LLP is currently investigating fentanyl overdose claims in all 50 states. For more information on filing a Duragesic pain patch lawsuit, call 1-800-718-4658 to begin your free initial case evaluation. There is never a fee unless compensation is recovered on your behalf.